This chapter summarizes the available literature on commonly used additives associated with direct toxicities. Data on pharmacokinetics and mechanism of toxicity are presented where data are available. Although many additives are associated with hypersensitivity reactions, including anaphylaxis, these are not discussed because of their nonpharmacologic basis. However, excipients should always be considered as possible causative agents in patients developing hypersensitivity reactions (Table 55–1).
Table 55–1. Potential Systemic Toxicity of Various Pharmaceutical Excipients |Favorite Table|Download (.pdf)
Table 55–1. Potential Systemic Toxicity of Various Pharmaceutical Excipients
|Fluid and electrolyte||Renal|
|Polyethylene glycol||Polyethylene glycol|
|Propylene glycol||Propylene glycol|
During the last century there were several US outbreaks of toxicity associated with pharmaceutical additives (Chap. 1). The 1937 Massengill sulfanilamide disaster is the most notorious of these epidemics. Diethylene glycol, an excellent solvent that is a nephrotoxin, was substituted for the additives propylene glycol and glycerin in the liquid formulation of a new sulfanilamide antibiotic because of lower cost.24,58,65 As a result, more than 100 people died from acute renal failure.24 More recently, outbreaks of acute renal failure occurred when diethylene glycol was used to solubilize acetaminophen in South Africa, Bangladesh, Nigeria, and Haiti; cough syrup in Panama; and teething powder in Nigera.19,27,29,67,76,115,126
In December 1983, E-Ferol, a new parenteral vitamin E formulation, was introduced. It contained 25 Units/mL of α-tocopherol acetate, 9% polysorbate 80, 1% polysorbate 20, and water for injection. At the time, no premarketing testing was required for new formulations of an already approved xenobiotic. Several months after its release, a fatal syndrome in low-birth-weight infants, characterized by thrombocytopenia, renal dysfunction, cholestasis, hepatomegaly, and ascites, was described.1,102 Thirty-eight deaths and 43 cases of severe symptoms were attributed to E-Ferol. Vitamin E was thought to be the cause and E-Ferol was recalled from the market 4 months after its release. It is now believed that the polysorbate emulsifiers were responsible.1
There has been concern over potential mercury toxicity from the preservative thimerosal, a mercury derivative that has been used in parenteral vaccines for 70 years. Although there are a few reports of toxicity from both large oral and injectable thimerosal dosages, no evidence has yet shown toxicity to result from routine vaccination. Potential concerns of toxicity, particularly autism, have spurred ongoing efforts to eliminate thimerosal from vaccines wherever possible.
Although these additive-related occurrences are rare, relative to the frequency of pharmaceutical additive use, they illustrate the potential of pharmaceutical additive toxicity.
Pharmaceuticals are labeled specifically to focus attention on the active ingredient(s) of a product, thus giving the misimpression that additive ingredients are inert and unimportant. Additives, or excipients as they are more properly termed, ...